Kansas, 2004

Hail in Kansas, May 13, 2004

May 13, 2004 · NWS ICT · 12 events in 5 counties and zones

12 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 13, 2:46 PM CST, 1 hour earlier.

Area forecast discussion, May 13, 2:46 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CDT THU MAY 13 2004

.DISCUSSION...

MAIN FOCUS IS ON CONVECTIVE TRENDS INTO THIS EVENING AND ANY
ADDITIONAL FLOODING POTENTIAL.

TONIGHT:
WL LIKELY TRIM THE FLOOD WATCH EVEN MORE TO JUST SOUTHEASTERN KANSAS
THRU THIS EVENING. COULD STILL SEE REDEVELOPMENT OF CONVECTION OVER
SERN KS INTO THIS EVENING GIVEN THAT AREA IS STILL IN THE RR QUAD OF
THE UPR JET AND THERE IS ALSO REMNANT ELEVATED INSTABILITY. HOWEVER,
ATTM, IT APPEARS THAT MCS ACTIVITY IN ERN OK IS INTERCEPTING THE
STRONGEST 850 INFLOW. NEVERTHELESS, COULD STILL SEE SOME MORE
LOCALLY HVY RAINFALL THIS EVE IN THE SE. AFTER MIDNIGHT, THE RAIN
SHOULD MOVE OUT OF SERN KS AS THE 850 WINDS VEER TO WESTERLY. CLOUDS
SHOULD HANG TOUGH TONIGHT. SHOULD SEE DECREASING CLOUDS TOWARD
MORNING IN CNTRL KS AS DOWNGLIDE AND DRYING TAKE OVER. THEREFORE,
COLDEST MINS (MID 30S) SLATED FOR RSL/GBD AREA, WITH UPR 40S IN THE
SERN ZONES.

FRIDAY-FRI NIGHT:
SFC HIGH PRESSURE AND CONTINUED ISENTROPIC DOWNGLIDE/DRYING WL CLEAR
THE REMNANT LOW CLOUDS OUT OF S-CNTRL/SERN KS DURG THE MORNING HRS.
META FCST SOUNDINGS INDICATE A MIX TO JUST BLO 850, WHICH WOULD
SUPPORT HIGHS IN THE LOWER TO MID 60S. THE SFC RIDGE WL REMAIN
ANCHORED IN ERN KS FRI NIGHT, WITH MOSTLY CLEAR SKIES DURG AT LEAST
THE EVENING. GIVEN RECENT RAINFALL, COULD EXPERIENCE AT LEAST SOME
PATCHY FOG FORMATION. ONE NEGATIVE FACTOR WOULD BE SOME CIRRUS
ADVECTING INTO CNTRL SXNS LATE.

SAT-SAT NIGHT:
WAA PATTERN DEVELOPS DURG THIS PERIOD. GIVEN DECENT SUNSHINE SAT,
1000-850 THICKNESSES WOULD SUPPORT HIGHS IN THE LOW-MID 70S. LOW LVL
MOISTURE BEGINS RETURNING SAT, HOWEVER META PROGS HIGHS CIN VALUES.
LATER SAT NIGHT, STRONG ISENTROPIC UPGLIDE PATTERN DEVELOPS
PARTICULARLY OVER CNTRL SXNS, IN CONJUNCTION WITH SOME ELEVATED
INSTABILITY. SO WL CARRY SLIGHT CHANCE OF SHOWERS/T-STORMS SAT
NIGHT, AND SOME OF THIS ACTIVITY COULD LINGER INTO SUN AM.

SUN-THURS:
UPPER PATTERN WL GRADUALLY TRANSITION DURG THIS PERIOD. THE PATTERN
WL BE NEARLY ZONAL SUN-MON ACROSS THE NRN CONUS WITH THE GFS AND
ECMWF CONTINUING TO SHOW DIFFERENCES WITH THE TIMING/AMPLITUDE OF
INDIVIDUAL SHORTWAVES WITHIN THE FLOW. BY WED AND THURS, THE UPPER
RIDGE BUILDS CONSIDERABLY OVER THE SERN U.S. WITH A
POSITIVELY-TILTED UPPER TROF FORMING OVER THE WRN STATES. THE GFS
PROGS A COLD FRONT TO DROP SWD INTO OUR FCST AREA MON NGT, THEN
STALLS IT TUES, AND LIFTS IT NWD OUT OF THE AREA BY WED. THE ECMWF
KEEPS THIS FRONTAL SYSTEM TO OUR N THE ENTIRE PERIOD. DECIDED TO ADD
20 POPS FOR MON NGT THRU TUES NGT FOR OUR NRN/NERN-MOST COUNTIES
ATTM, BUT CONFIDENCE IS SOMEWHAT LOW. WOULD THINK PRECIPITATION
CHANCES WOULD END WED-THURS AS THE UPR FLOW TURNS LIGHT SWRLY OVER
OUR FCST AREA, LIKELY RESULTING IN AN INCREASED CAP STRENGTH.
OTHERWISE, NO SIG CHANGES TO TEMPS WITH HIGHS IN UPR 70S/LWR 80S.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         44  63  47  73 /  20   5   0  10
HUTCHINSON      41  63  46  73 /  20   0   0  10
NEWTON          43  63  45  73 /  20   0   0  10
ELDORADO        44  63  46  73 /  30   5   0  10
STROTHER FIELD  45  63  47  73 /  50   5   0  10
RUSSELL         37  64  45  73 /  20   0   0  10
GREAT BEND      38  64  45  73 /  20   0   0  10
SALINA          39  63  45  73 /  20   0   0  10
MCPHERSON       41  63  45  73 /  20   0   0  10
COFFEYVILLE     47  62  46  73 /  80  10   0   5
CHANUTE         47  61  46  73 /  80  10   0   5
IOLA            46  61  46  73 /  80  10   0   5
&&

.ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR SERN KS THIS
EVENING.
&&

9/CARUSO
Hazardous weather outlook, May 13, 3:30 PM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT THU MAY 13 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-141200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
430 PM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT SOUTHEASTERN KANSAS THIS
EVENING, BEFORE ENDING LATER TONIGHT. LOCALLY HEAVY RAINFALL OVER
ALREADY SATURATED GROUND MAY CAUSE SOME FLASH FLOODING PROBLEMS THIS
EVENING IN THE SOUTHEASTERN COUNTIES. PLEASE REFER TO THE LATEST
FLOOD WATCH IN EFFECT FOR THAT AREA (TOPFFAICT). IN ADDITION, AN
ISOLATED STORM OR TWO COULD BRIEFLY PRODUCE PENNY SIZE HAIL OR 60
MPH WINDS IN THE FAR SOUTHEASTERN COUNTIES THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS LATE SATURDAY NIGHT
INTO EARLY SUNDAY MORNING ACROSS THE AREA, AND THEN AGAIN MONDAY
NIGHT THROUGH TUESDAY NIGHT. HOWEVER, IT IS TOO EARLY TO DETERMINE
IF ANY OF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED/LAWSON/JMC

In the hours before

Local storm report, May 13, 10:36 AM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1136 AM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLOOD            5 SE FALL RIVER         37.55N 95.96W
05/13/2004                   ELK                KS   TRAINED SPOTTER

            COON CREEK AND OTHER LOCAL STREAMS OVERFLOWING BANKS.

&&

BRW
Local storm report, May 13, 12:49 PM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
149 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND GST     N ALTOONA               37.53N 95.66W
05/13/2004  0 MPH            WILSON             KS   TRAINED SPOTTER

            LARGE TREE LIMB DOWN ON POWER LINE.

&&

BRW
Local storm report, May 13, 1:09 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...COR TIME
NATIONAL WEATHER SERVICE WICHITA KS
209 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

845 AM     TSTM WND GST     N ALTOONA               37.53N 95.66W
05/13/2004  0 MPH            WILSON             KS   TRAINED SPOTTER

            LARGE TREE LIMB DOWN ON POWER LINE.

&&

BRW

The radar

The Wichita radar (KICT), 71 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Cowley

When
May 13, 3:46 PM CST
Where
Cowley County, 4 mi W of Arkansas City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.067, -97.117

Hail, Cowley

When
May 13, 3:48 PM CST
Where
Cowley County, 1 mi N of Arkansas City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.083, -97.050

Hail, Sedgwick

When
May 13, 3:58 PM CST
Where
Sedgwick County, Haysville
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.567, -97.367

Hail, Cowley

When
May 13, 3:58 PM CST
Where
Cowley County, 3 mi NW of Arkansas City
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.100, -97.083

Hail, Cowley

When
May 13, 4:12 PM CST
Where
Cowley County, 6 mi SW of Winfield
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.183, -97.067

Hail, Reno

When
May 13, 5:35 PM CST
Where
Reno County, Willowbrook
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.100, -98.000

Hail, Sedgwick

When
May 13, 5:35 PM CST
Where
Sedgwick County, Wichita
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.700, -97.333

Hail, Sumner

When
May 13, 5:40 PM CST
Where
Sumner County, Wellington
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -97.400

Hail, Sedgwick

When
May 13, 5:46 PM CST
Where
Sedgwick County, Wichita
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.700, -97.333

Hail, Sumner

When
May 13, 5:50 PM CST
Where
Sumner County, Wellington
Measured
1.25 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
37.267, -97.400

Hail, Butler

When
May 13, 6:38 PM CST
Where
Butler County, 3 mi S of Andover
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.667, -97.133

Hail, Sumner

When
May 13, 7:22 PM CST
Where
Sumner County, 2 mi NE of Wellington
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
37.283, -97.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391640, 5391641, 5391642, 5391643, 5391644, 5391645, 5391646, 5391647, 5391648, 5391649, 5391650, 5391651.